Oregon, 2012

High Wind in Oregon, March 31, 2012

March 31, 2012 · NWS BOI · 1 event in 1 county or zone

A strong gradient developed over Southeast Oregon and Southwest Idaho on the 31st resulting in wind damage and power outages.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong gradient developed over Southeast Oregon and Southwest Idaho on the 31st resulting in wind damage and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 31, 8:42 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 31, 8:42 AM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
942 AM MDT SAT MAR 31 2012

.DISCUSSION...FORECAST REMAINS ON TRACK FOR AN ACTIVE AFTERNOON AND
EVENING ACROSS THE AREA.  AN APPROACHING STRONG COLD FRONT WILL MOVE
THROUGH THE BURNS OREGON AREA MID AFTERNOON...BOISE AROUND 6PM AND
THE TWIN FALLS AREA ABOUT 8-9PM. MODELS AND LATEST CONVECTIVE
PARAMETERS INDICATE THAT A SQUALL LINE MAY DEVELOP ALONG AND AHEAD
OF THE FAST MOVING FRONT WITH GUSTY TO STRONG STRAIGHT LINE WINDS
THE MAIN THREAT. HEAVY RAIN AND/OR HAIL NOT AS BIG OF A THREAT DUE
TO FAST MOVEMENT OF SYSTEM AND RATHER LOW WET BULB ZERO LEVELS.
ISOLATED THUNDERSTORMS CONTINUE IN THE FORECAST THROUGH MID EVENING
WITH THE BEST CONVECTIVE INDICES SHOWN NORTH AND EAST OF BOISE AFTER
21Z. OTHERWISE...A WIND ADVISORY WILL GO INTO EFFECT AT 18Z FOR MUCH
OF SOUTHEAST OREGON AND THE HIGHLANDS AND MOUNTAINS SOUTH OF THE
SNAKE RIVER IN IDAHO. WARM SURFACE TEMPERATURES AND COOLING IN THE
MID LEVELS WILL AID CONVECTIVE DESTABILIZATION DURING THE DAY.

&&

.AVIATION...PARTLY CLOUDY THIS MORNING. INCREASING AND LOWERING
CLOUDS AHEAD OF AN APPROACHING COLD FRONT LATER THIS MORNING. \
WIDESPREAD SHOWERS WILL MOVE INTO SOUTHEAST OREGON AFTER 18Z AND
SOUTHWEST IDAHO AFTER 20Z WITH AREAS OF MVFR CONDITIONS. ISOLATED
THUNDERSTORMS...MAINLY NORTH AND EAST OF BOISE...WITH THE FRONTAL
PASSAGE FOR GUSTY WINDS. SURFACE WINDS WILL BE EAST-SOUTHEAST 15-25
KNOTS INCREASING TO 20-30 KNOTS AFTER 19Z. WINDS ALOFT WILL BE
SOUTHWEST 30-40 KNOTS UP TO 10K FEET MSL.

&&

.HYDROLOGY...A FLOOD WARNING REMAINS IN EFFECT FOR THE WEISER RIVER
NEAR WEISER TODAY. THE WEISER RIVER TOUCHED FLOOD STAGE OF 9.5 FEET
AT 745 AM THIS SATURDAY MORNING. HIGH TEMPERATURES WILL BE WITHIN 5
DEGREES OF RECORDS TODAY AIDING SNOWMELT. SNOWMELT AND SHOWERS WILL
CONTRIBUTE TO RUNOFF TODAY SO THE WEISER IS EXPECTED TO RUN AT BANK
FULL THROUGH THE  AFTERNOON. THE WEISER RIVER NEAR WEISER WILL
RECEDE TONIGHT DUE TO DRIER WEATHER BUT MOSTLY COOLER WEATHER
LIMITING THE UPSTREAM SNOWMELT RUNOFF COMPONENT.

HIGH FLOWS ON THE BOISE RIVER. TODAY FLOWS ON THE BOISE RIVER FROM
AROUND 5875 TO 6150 CFS WILL CONTINUE TO SUBMERGE PORTIONS OF THE
GREENBELT PATH ADJACENT TO THE RIVER. FLOWS ARE EXPECTED TO INCREASE
TO 6500 CFS OR 9.72 FEET BY SUNDAY AFTERNOON. THESE FLOWS ARE
NEEDED TO MAKE ROOM IN RESERVOIRS FOR SNOW MELT AND RAINFALL. AT
6500 CFS LARGE SECTIONS OF THE GREENBELT PATH ADJACENT TO THE RIVER
WILL BE SUBMERGED. ALSO MINOR FLOODING MAY AFFECT PORTIONS OF EAGLE
ISLAND AT 6500 CFS. FLOOD FLOW OF 7000 CFS IS NOT EXPECTED AT THIS
TIME NOR IS IT IN THE FORECAST FOR NEXT WEEK.

OTHER RESERVOIR SYSTEMS SUCH AS THE PAYETTE RIVER BELOW EMMETT AND
THE BIG WOOD RIVER IN GOODING COUNTY ARE SEEING INCREASED FLOWS BUT
FLOOD FLOWS ARE NOT EXPECTED AT THIS TIME.

RISES ON OTHER AREA STREAMS AND CREEKS ARE EXPECTED TO CREST THIS
AFTERNOON OR EVENING. ROCK AND MUDSLIDES ARE ALSO A POSSIBILITY
THROUGH TONIGHT ALONG WITH RUNOFF ALONG MOUNTAIN HIGHWAYS AND
SECONDARY ROADS.

&&

.PREV DISCUSSION...TODAY THROUGH SUNDAY...VERY STRONG UPPER LEVEL
LOW PUSHING EASTWARD TOWARD THE PAC NW THIS MORNING. THIS SYSTEM WAS
CENTERED NEAR 135W 40N AS OF 245 AM MDT. WARM AIR ADVECTION WAS
OCCURRING IN ADVANCE OF THIS SYSTEM...AND THIS WILL HELP DRIVE OUR
TEMPS UPWARD TODAY. STRONG WINDS WILL ALSO BE AN ISSUE...AND THE
WIND ADVISORY WAS LEFT INTACT. FURTHERMORE...INSTABILITY WILL
INCREASE AND THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE
AREA THIS AFTERNOON AND THIS EVENING. SPC HAS MENTIONED THE AREA IN
THE TEXT OF ITS DAY ONE OUTLOOK WITH STRONG WINDS THE PRIMARY
THREAT. WE AGREE WITH THIS ASSESSMENT...AND THE AREA OF ENHANCED
WORDING OF THUNDERSTORM SEVERITY WAS EXPANDED ACROSS MUCH OF OUR
CWA. WE ARE ALSO MENTIONING SMALL HAIL AND HEAVY RAIN AS
POSSIBILITIES...BUT IF SEVERE WEATHER OCCURS...IT WILL MOST LIKELY
BE STRONG STRAIGHT-LINE WINDS. THE BEST CHANCE FOR STRONG STORMS
WILL BE ALONG A COLD FRONT THAT WILL MOVE RAPIDLY FROM WEST TO EAST
THIS AFTERNOON. IT IS EXPECTED TO MOVE FROM NEAR BAKER CITY AND
BURNS NEAR NOON LOCAL TIME ALL THE WAY TO THE MAGIC VALLEY BY 6 PM
LOCAL TIME. THIS IS AN EXTREMELY RAPID MOVEMENT...AND LIKELY
INDICATES THAT A LINE OF THUNDERSTORMS WILL FORM AND HELP ACCELERATE
THE FRONT. THIS LINE WOULD MOST LIKELY MOVE THROUGH THE BOISE AREA
BETWEEN 3 PM AND 5 PM MDT. POPS WERE INCREASED BECAUSE OF HIGHER
CONFIDENCE IN THE FORMATION OF THIS LINE OF SHOWERS AND STORMS AND
THE OVERALL AREAL COVERAGE OF PRECIPITATION THAT WILL LIKELY RESULT.
STORMS MAY LINGER INTO THE EVENING HOURS MAINLY IN OUR SW IDAHO
AREA. COLD AIR ADVECTION BEHIND THE COLD FRONT WILL BE STRONG AND
TEMPS WILL DROP RAPIDLY OVERNIGHT. LOWS SUNDAY MORNING WILL BE 10 TO
15 DEGREES COOLER THAN THIS MORNING. HIGH SUNDAY WILL ALSO BE QUITE
COOL...AROUND 10 DEGREES BELOW NORMAL AND AROUND 20 DEGREES COOLER
THAN TODAY. NW WINDS WILL ADD A CHILL TO THE AIR ON SUNDAY...AND AS
PREVIOUSLY NOTED A WIND ADVISORY MAY BE NEEDED FOR SUNDAY AFTERNOON
IN THE WESTERN MAGIC VALLEY. WE WILL LET TODAY/S WIND ADVISORY END
BEFORE PUTTING UP A NEW ONE...IF NEEDED...FOR SUNDAY.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...PROGRESSIVE WEATHER
PATTERN STILL ON TRACK FOR THE EXTENDED PERIOD. A BREAK IN
PRECIPITATION IS EXPECTED OVER THE AREA SUNDAY NIGHT THROUGH MONDAY
NIGHT AS A RIDGE OF HIGH PRESSURE BUILDS OVER AREA AHEAD OF THE NEXT
PACIFIC STORM SYSTEM. THERE IS ENOUGH MOISTURE MOVING OVER THE TOP
OF THE RIDGE TO KEEP A SMALL CHANCE OF PRECIPITATION OVER NORTHERN
ZONES BUT DRY OVER THE REST OF THE FORECAST AREA. TEMPERATURES WILL
WARM TO A FEW DEGREES ABOVE NORMAL BY TUESDAY. LATE TUESDAY THROUGH
THE END OF THE WEEK AN UPPER LEVEL TROUGH WILL SLOWLY MOVE OVER THE
PACIFIC NORTHWEST. PRECIPITATION WILL SPREAD OVER THE AREA WEDNESDAY
WITH THE BEST CHANCE WEDNESDAY NIGHT AND THURSDAY. THURSDAY NIGHT
AND FRIDAY MODELS DIFFER ON HOW FAST THIS TROUGH MOVES TO THE EAST
ALONG WITH ASSOCIATED PRECIPITATION. THERE IS LOW CONFIDENCE IN THE
MODELS FOR THIS TIME FRAME BUT WILL KEEP POPS NEAR CLIMATOLOGY AND
TEMPERATURES A FEW DEGREES BELOW NORMAL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING IDZ015-
     029.
OR...WIND ADVISORY FROM NOON MDT /11 AM PDT/ TODAY TO 8 PM MDT /7 PM
     PDT/ THIS EVENING ORZ061-063.
&&

WEATHER.GOV/BOISE

DISCUSSION...GS
PREV DISCUSSION...SP
LONG TERM....JA
AVIATION.....JDS
HYDROLOGY...VM
Hazardous weather outlook, Mar 31, 3:50 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
450 AM MDT SAT MAR 31 2012

IDZ011-013-ORZ062-011200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-BAKER COUNTY-
450 AM MDT SAT MAR 31 2012 /350 AM PDT SAT MAR 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

RAINFALL AND SNOW MELT WILL CONTRIBUTE TO RISING WATER ON
CREEKS...STREAMS...AND RIVERS. HEAVY RAIN IN THUNDERSTORMS TODAY
WILL INCREASE THE RISK OF MUDSLIDES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IDZ012-014-016-028-030-ORZ064-011200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-CAMAS PRAIRIE-SOUTHERN TWIN FALLS COUNTY-
LOWER TREASURE VALLEY OR-
450 AM MDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IDZ033-011200-
UPPER WEISER RIVER-
450 AM MDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE WEISER RIVER NEAR WEISER IS EXPECTED TO REACH FLOOD STAGE THIS
MORNING AND THEN RECEDE BELOW FLOOD STAGE THIS AFTERNOON. IMPACT
WILL BE MINOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS INFORMATION CONCERNING FLOODING ON THE WEISER RIVER WOULD
BE APPRECIATED.

IDZ015-029-ORZ061-063-011200-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-HARNEY COUNTY-MALHEUR COUNTY-
450 AM MDT SAT MAR 31 2012 /350 AM PDT SAT MAR 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FROM NOON MDT / 11 AM PDT / TO 6
PM MDT / 5 PM PDT / TODAY. PLEASE SEE THE ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE APPRECIATED.

In the hours before

Local storm report, Mar 31, 8:50 AM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
950 AM MDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     FLOOD            6 S NEW MEADOWS         44.88N 116.28W
03/30/2012                   ADAMS              ID   DEPT OF HIGHWAYS

            US 95 NORTHBOUND SURFACE WATER HAZARD BETWEEN STRAWBERRY
            ROAD AND PRICE VALLEY ROAD. ROCKFALL DANGER 11 SOUTH NEW
            MEADOWS. CITY OF NEW MEADOWS...SEVERAL PHOTOS OF FIELDS
            FLOODED AND HIGH WATER ALONG ROAD DITCHES...SOME WATER
            COVERING OR BLOCKING ROADS.

0650 PM     FLOOD            3 S MCCALL              44.87N 116.11W
03/30/2012                   VALLEY             ID   DEPT OF HIGHWAYS

            ID 55 SURFACE WATER HAZARD BETWEEN KNOB HILL DRIVE AND
            JOHNSON LANE.

&&

VMILLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Malheur

When
March 31, 12:00 PM MST to 4:00 PM MST
Where
Malheur forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.193, -117.623 (the zone’s center; the record gives no point)

The Rome ASOS recorded a wind gust of 58 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374129.